What is really the cause of deaths in newborn infants who usually contracted pertussis from their vaccinated family members suffering whooping cough at the time of these babies' birth
9 December 2008
Viera Scheibner, Ph.D.
Blackheath NSW Australia
Send response to journal: BMJ.com
Re: What is really the cause of deaths in newborn infants who usually contracted pertussis from their vaccinated family members sufferring whooping cough at the time of these babies' birth
The cases of newborn infants contracting whooping cough, usually from vaccinated family members, are not unique to Scotland. They occur in countries with many years of intense vaccination programmes. I now describe four newborn infant's pertussis deaths in NSW, Australia.
Medical Journal of Australia (MJA; 168, 16 March 1998: 281-283) published a short report on "Intant pertussis deaths in New South Wales 1996-1997" by Williams, Matthews, Choong and Ferson. The authors wrote "Since 1996, south-eastern Australia has been experiencing a pertussis epidemic which has resulted in the deaths of several infants, including four from NSW in the 12 months to July 1997. All were less than than six weeks of age and died from overwhelming cardiovascular compromise despite intensive care support". The authors maintained that "The excessive infant mortality from a preventable disease demonstrates the need for better pertussis immunity in the community and for erythromycin treatment of all suspected cases and family contacts". At the time, the media were intimating that these young infants allegedly contracted whooping cough from some unknown unvaccinated child who suffered whooping cough.
Let's now have a look at how, and in my considered opinion why, these four NSW infants contracted whooping cough and what really caused their deaths, based on the data published by Willians et al. (1998).
The cases 1,2,3, and 4 represented infants aged 5 weeks, 16 days and four weeks respectively, all obviously too young to have been vaccinated.
All contracted pertussis from their fully vaccinated mothers and/or siblings who had whooping cough for a number days/weeks at the time of these babies' birth.
The case 3 was a five week old male whose 11-year old sibling had 'immunisation status unknown', meaning that he still could have been vaccinated.
The summary of the symptoms suffered by the babies in question is as follows:
None of the babies were very ill on admission to respective hospitals. The highest temperature was 37.6 C and none suffered paroxysmal cough. They were doing well initially, until they were administered intravenous antibiotics cefotaxime, erythromycin and/or ceftriaxone. Base on the internal consistency of timing, as outlined below, all quite obviously started deteriorating, and died, after the administration of the above antibiotics. Bordetella pertussis was cultured from all persons involved.
Baby 1 was admitted to hospital 48 hours of lethargy, poor feeding, tachypnoea and cough. He remained stable for five days, with satisfactory breast feeding and occasional coughing. On day 3, he was administered intravenous cefotaxime, and, erythromycin on day 5, after which time he immediately developed tachycardia and hypercapnia and required supplemental oxygen. He also developed 'severe pulmonary hypertension and cardiovascular compromise', unresponsive to inhaled nitric oxide and died 72 hours after admission to another hospital.
Baby 2 developed progressive tachypnoea with respiratory distress, tachycardia, and hypercapnia unresponsive to different ventilatory regimens. Circulatory compromise developed and was not ameliorated with infusion of adrenaline or inhalation of nitric oxide given to treat presumed pulmonary hypertension. Systemic hypotension and severe metabolic acidosis developed, and the infant died following an asystolic arrest 48 hours after initial presentation.
Baby 3 developed intensified respiratory distress ten hours after admission and intravenous cefotaxime administration, with associated hypercapnia and high white blood cell count. Perfusion deteriorated gradually, and the baby died 25 hours after admission.
Baby 4. Within hours of admission to hospital and administration of ceftriaxone, the baby's respiratory distress worsened and he developed poor perfusion requiring artificial ventilation, together with substantial colloid and ionotrope support of the circulation. On transfer to another hospital, the x-ray showed bilateral consolidation. Echocardiography confirmed severe refractory pulmonary hypertension, and severe metabolic acidosis which culminated in cardiac arrest six hours later.
1. None of the babies contracted whooping cough from some unknown unvaccinated child. They contracted the disease from their own family members (mothers and/or siblings), all of whom were vaccinated (one probably vaccinated) and suffered whooping cough at the time of the relevant babies' birth.
2. None of the babies in question were protected by the transplacentally-transmitted (maternal) immunity which normally protects small babies against infectious diseases for up to two years of age, provided their mothers acquired natural immunity by experiencing infectious diseases of childhood. Babies born to mothers who were vaccinated as children have poor or no TTI to any infectious disease (and including pertussis) (Lenon and Black 1986. Maternally derived measles immunity in era of vaccine-protected mothers. J Pediatrics; 108 (1): 671- 676.
3. The cause of death - "overwhelming cardiovascular compromise", in my opinion obviously, resulted from, or was greatly facilitated by, the administered antibiotics (supported by the internal consistency of the timing of the start of antibiotic administration and the start of deterioration and death, which closely followed the (different) days on which antibiotics were started).
Severe reactions to the administered antibiotics, some fatal, have been known ever since the mass use of penicillin. Coleman and Siegel (1955), in their paper "Studies in penicillin hypersensitivity.II. etc." (Journal of Allergy; 253-261) wrote "Severe immediate reactions to the administered penicillin, some ending in fatalities, are occurring with increasing frequency".
Perhaps not with arbitrary coincidence, the Medical Journal of Australia (1998; 169: 16) published an article by Parshuram and Phillips ("Retrospective Review of antibiotic-associated serum sickness in children presenting to a paediatric emergency department"), who found support for their findings, in overseas reports of increased morbidity associated with cefaclor use in children presenting to the emergency departments. They concluded that the estimated rate of serum sickness associated with cefaclor is considerably higher that the rate of 0.026% quoted in the product information.
Afterthought: administration of one or more antibiotics of the cephalosporin group in particular, to newborn babies should not be considered safe. Moreover, vaccinating postpartum mothers, fathers and siblings may be doomed to failure. Not only it is not likely to provide the desired immunity to pertussis, but there is a real danger of serious reactions in the adult, as well young, members of the family; certainly not a desired situation in a family already stressed by the arrival of a new baby.
Competing interests: None declared